Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Heartburn, taken Nexium, AST 848, ALT 1025, ALP 174, Bilirubin 3.7, Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3545 Questions
Question
I started having significant episodes of heartburn about 3 months ago. I saw an internist last week who started me on Nexium 40mg bid and sent me for lab work. Everything was normal except LFTs (AST 848, ALT 1025, ALP 174 and bilirubin 3.7). What do these levels suggest? What follow up should be done? I did the HCG diet last October and lost 23 lbs fairly fast. Could this have caused the elevated liver enzymes?
Posted Tue, 17 Apr 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Raju A.T 2 hours later
Hi XXXXXXX

Thanks for your query,

The severe raise in the AST and ALT, moderate moderate raise in bilirubin levels with normal ALP indicates sever liver damage at the cellular level.

The commonest cause for the same is by an infection ( Hepatitis B) and the other due to metabolic disorders.

If it was an infection then you might be having one or the other toxic symptoms of infection like fever, vomiting etc. I strongly suspect the HCG diet and the sudden loss in weight to be a probable cause of the same.

Get an Ultrasound scan of the abdomen and also a lipid profile ( cholesterol estimation ) both tests will give enough insights to sort out the exact cause of the above liver parameters.

Also the medications you are on like Estradiol and Wellbutrin get metabolized in the liver, their levels may increased in the blood in liver disorders , hence do consult your treating doctor for revision of the drugs and their dosages.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
 
Follow-up: Heartburn, taken Nexium, AST 848, ALT 1025, ALP 174, Bilirubin 3.7, Reason? 1 hour later
Dr. XXXXXXX

Thank you for your insights.

I am not having any symptoms to indicate infection and my risk factors for Hep B or C are practically non-existant, so this must be metabolic. I have had annual physicals every year and my LFTs have always been normal, so I suspect the HCG diet may be responsible since that is the only thing in my health history that has changed.

So here are my questions:
1. is "severe liver damage at the cellular level" reversable?
2. what are my treatment options and how do I keep my liver healthy?
3. is ultrasound preferred over CT or MRI? (my docs love these tools and I am concerned about too much accumalative exposure to radiation)

Thank you, again, for your help!

Lisa
 
 
Answered by Dr. Raju A.T 14 hours later
Hi again,

Thanks for your follow up,

I too consider the metabolic cause as the prime suspect here.

My answers to your queries,

1. is "severe liver damage at the cellular level" reversable?

Most of times it is, with strict low fat diet it can be reversible but also depends on the cause involved.

2. what are my treatment options and how do I keep my liver healthy?

There are drugs which protect the liver from further damage like Sylimarin the dosage of which can be determined after a detailed study about the problem.

3. is ultrasound preferred over CT or MRI? (my docs love these tools and I am concerned about too much accumalative exposure to radiation)

No , MRI would better option here.I considered the cost effective measure last time.


Hope I answered you completely,

Wishing you good health.


Above answer was peer-reviewed by
 
Follow-up: Heartburn, taken Nexium, AST 848, ALT 1025, ALP 174, Bilirubin 3.7, Reason? 3 hours later
Dr. XXXXXXX

Just wanted to thank you for answering my questions. I got these labs back last week but haven't heard from my doctor yet. Now I at least have a baseline understanding of what may be going on and how to move forward. A second pair of eyes never hurts!

Have a great day,
Lisa
 
 
Answered by Dr. Raju A.T 14 minutes later
Thanks for using this service , XXXXXXX

Wish you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor